Kansas, 2021Excessive Heat in Kansas, July 27 to 31, 2021
July 27 to 31, 2021 · NWS ICT · 10 events in 10 counties and zones
Temperatures and humidity rose at the end of July to produce heat indices ranging from 105 to 113. The highest values were generally across southern Kansas.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures and humidity rose at the end of July to produce heat indices ranging from 105 to 113. The highest values were generally across southern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 27, 11:15 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 27, 11:15 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1215 PM CDT Tue Jul 27 2021
.SHORT TERM...(Today through Thursday night)
Issued at 201 AM CDT Tue Jul 27 2021
The very high precipitable water axis and MCV interaction that was
responsible for all yesterday's showers/storms will not be in play
for today. The high precipitable water axis will shift southward
into Oklahoma, however cannot rule out a rogue shower or storm
for this afternoon. Upper level ridge center will be over Kansas
for this period. This will allow the heat to build over the area
for today, and especially on Wednesday into Thursday when
dangerous heat indices look more likely. We will hoist a heat
advisory across the entire area for Today- Thursday.
.LONG TERM...(Friday through Monday)
Issued at 201 AM CDT Tue Jul 27 2021
Models show heat maintaining across the area for Friday-Saturday,
with a low level boundary sagging southward into central/eastern
Kansas for Saturday afternoon/night. This could allow a few showers
and storms to spread into parts of central/southeast Kansas. Heading
into Sunday and Monday surface high pressure looks to build
southwest into Kansas which will bring cooler than normal
temperatures to the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1157 AM CDT Tue Jul 27 2021
VFR conditions are expected through the period.
An upper level ridge has placed itself over the Central and Northern
Plains. The ridge is expected to strengthen over the region as it
expands in size. Some diurnal cumulus will be possible today with
left over moisture, but this should come to an end by 00z. The
moisture axis should shift south leaving behind clear skies.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 95 74 97 74 / 10 0 0 0
Hutchinson 96 73 97 73 / 10 0 0 0
Newton 95 73 97 73 / 10 0 0 0
ElDorado 93 74 97 74 / 10 0 0 0
Winfield-KWLD 94 74 97 74 / 10 0 0 0
Russell 98 73 100 73 / 0 0 0 0
Great Bend 98 71 100 72 / 10 0 0 0
Salina 97 74 99 75 / 10 0 0 0
McPherson 96 72 98 73 / 10 0 0 0
Coffeyville 93 74 95 74 / 10 0 0 0
Chanute 93 74 95 75 / 10 0 0 0
Iola 93 74 95 74 / 10 0 0 0
Parsons-KPPF 93 74 95 74 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Thursday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
&&
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...CRW
Hazardous weather outlook, Jul 27, 2:25 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
325 AM CDT Tue Jul 27 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
325 AM CDT Tue Jul 27 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Afternoon and early evening heat indices are expected to be in the
100 to 105 degree range today. See latest heat advisory for more
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The heat will increase for Wednesday through Friday with heat
indices each afternoon ranging from 102 to 107 degrees. Check latest
heat advisory for additional details.
There is a slight chance for thunderstorms on Saturday and Sunday.
Storms will have the potential for gusty winds and locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jul 27, 9:55 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 1 WNW ANDOVER 37.69N 97.15W
07/26/2021 BUTLER KS BROADCAST MEDIA
DELAYED REPORT. KAKE BROADCASTER SENT A OF
MINOR TREE DAMAGE.
&&
CRWLocal storm report, Jul 27, 10:08 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 2 ESE BEL AIRE 37.76N 97.24W
07/26/2021 SEDGWICK KS BROADCAST MEDIA
DELAYED REPORT. KAKE BROADCASTER REPORTED A
BRANCH HAD SNAPPED DURING THE STORM NEAR
THIS LOCATION.
&&
CRWLocal storm report, Jul 27, 10:34 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 3 S DOWNTOWN WICHITA 37.65N 97.34W
07/26/2021 SEDGWICK KS PUBLIC
DELAYED REPORT. TREE DOWN AT ENVISION IN
SOUTH WICHITA. REPORT VIA TWITTER. TIME
ESTIMATED.
&&
MARTINLocal storm report, Jul 27, 10:51 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1151 AM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN CLEARWATER 37.51N 97.50W
07/26/2021 M3.50 INCH SEDGWICK KS PUBLIC
DELAYED REPORT. TIME ESTIMATED BASED ON
RADAR. REPORT VIA TWITTER.
&&
MARTINLocal storm report, Jul 27, 11:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN GALVA 38.38N 97.53W
07/27/2021 M3.23 INCH MCPHERSON KS COCORAHS
24 HOUR RAINFALL TOTAL. COCORAHS STATION
KS-MP-65 GALVA 0.2 ESE.
&&
MARTINLocal storm report, Jul 27, 11:05 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1205 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 WSW GALVA 38.38N 97.56W
07/27/2021 M3.40 INCH MCPHERSON KS COCORAHS
24 HOUR RAINFALL TOTAL. COCORAHS STATION
KS-MP-56 GALVA 1.1 WSW.
&&
MARTINExcessive Heat, Montgomery
- When
- July 27, 12:30 PM CST to July 31, 2:30 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Heat indices across the county varied from 106 to 110 throughout the period. Coffeyville Airport reported a heat index of 110 on the 27th and 31st. Independence Airport reported a heat index of 110 on the 31st.
Excessive Heat, Woodson
- When
- July 28, 10:15 AM CST to July 31, 4:00 PM CST
- Where
- Woodson forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Across the county heat indices ranged from 105 to 112 throughout this period. A weather station near Yates Center had a calculated heat index from 109 to 112 on the 28th, 29th and 31st.
Excessive Heat, Allen
- When
- July 28, 11:15 AM CST to July 31, 3:00 PM CST
- Where
- Allen forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
A weather station near Moran reported a calculated heat index from 108 to 115 on the 28th, 29th and 31st.
Excessive Heat, Cowley
- When
- July 28, 11:50 AM CST to July 31, 4:00 PM CST
- Where
- Cowley forecast zone
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Strother Field Airport near Winfield a calculated heat index which ranged from 105 to 108 throughout this period.
Excessive Heat, Greenwood
- When
- July 28, 1:00 PM CST to July 31, 4:00 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Heat index values ranged from 105 to 112 throughout this period. A weather station near Madison reported a calculated heat index from 110 to 112 on the 28th, 29th and 31st.
Excessive Heat, Neosho
- When
- July 28, 1:30 PM CST to July 31, 4:30 PM CST
- Where
- Neosho forecast zone
- Reported by
- ASOS
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Heat indices across the county varied from 105 to 111 throughout the period. Chanute Martin Johnson Airport had a calculated heat index of 110 on the 28th and 111 on the 31st.
Excessive Heat, Elk
- When
- July 28, 1:30 PM CST to July 31, 4:00 PM CST
- Where
- Elk forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
A weather station near Moline had calculated heat indices from 105 to 110 throughout the period with the highest values around 110 on the 28th and 31st.
Excessive Heat, Wilson
- When
- July 28, 2:00 PM CST to July 31, 4:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Heat indices across the county varied from 105 to 110 throughout the period.
Excessive Heat, Chautauqua
- When
- July 31, 11:45 AM CST to 3:00 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
A weather station south of Moline had a calculated heat index ranging from 108 to 113 during the afternoon hours.
Excessive Heat, Labette
- When
- July 31, 1:30 PM CST to 2:30 PM CST
- Where
- Labette forecast zone
- Reported by
- ASOS
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Parsons Tri-City Airport had a calculated heat index of 110 in the afternoon.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 27 to 30, 20217 deaths · 5 events
- Flash Flooding in New Mexico, July 27, 20211 death · $25,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$174,000 · 61 kt wind · 42 events
- Flash Flooding in Colorado, July 27, 2021$800,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$500,000 · 74 kt wind · 10 events
- Drought in Iowa, July 27 to 31, 2021$644,000 · 2 events
- Flood and Hail in Wisconsin, July 27, 2021$124,000 · 2.75 in hail · 12 events
- Flash Flooding in North Carolina, July 27, 2021$125,000 · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 27, 2021$55,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Georgia, July 27, 2021$103,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 27, 2021$86,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Texas, July 27 to 28, 2021$80,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974478, 975735, 975730, 975733, 975750, 974464, 975732, 975756, 975731, 974479.